Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 5, NWS Dodge City, KS

May 6, 2019Pawnee County, Kansas

NWS Dodge City, KS issued this flash flood warning at May 6, 2019, 9:24 PM CDT for Pawnee County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2019, 9:24 PM CDT (02:24 UTC)
Expired
May 7, 2019, 12:28 AM CDT
In force
3 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

County Pawnee County, KS

The radar

The Dodge City radar (KDDC), 76 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.4 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2260 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1669 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.3
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted.

480 
WGUS53 KDDC 070224
FFWDDC
KSC145-070830-
/O.NEW.KDDC.FF.W.0005.190507T0224Z-190507T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Dodge City KS
924 PM CDT Mon May 6 2019

The National Weather Service in Dodge City has issued a

* Flash Flood Warning for...
  Central Pawnee County in south central Kansas...

* Until 330 AM CDT Tuesday.

* At 924 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Garfield, Rozel, Sanford and Frizell. 

LAT...LON 3821 9914 3808 9914 3808 9929 3811 9944
      3825 9944

$$

JJOHNSON
1 follow-up statement
680 
WGUS73 KDDC 070528
FFSDDC

Flash Flood Statement
National Weather Service Dodge City KS
1228 AM CDT Tue May 7 2019

KSC145-070538-
/O.CAN.KDDC.FF.W.0005.000000T0000Z-190507T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pawnee KS-
1228 AM CDT Tue May 7 2019

...THE FLASH FLOOD WARNING FOR CENTRAL PAWNEE COUNTY IS CANCELLED...

The heavy rain has ended. Flash Flooding is no longer expected to 
pose a threat. An Areal Flood Warning has been issued for this area, 
which will be in effect until 1230 PM CDT Tuesday.

LAT...LON 3821 9914 3808 9914 3808 9929 3811 9944
      3825 9944

$$

UMSCHEID

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at May 6, 6:18 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, May 6, 6:18 PM CDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
618 PM CDT Mon May 6 2019

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Tuesday)
Issued at 312 PM CDT Mon May 6 2019

Flood watch remains in effect for the southeast half or so of the
forecast area, through Wednesday afternoon. In the near term, all
convective allowing models continue with different spatial
versions of thunderstorm clusters developing along either the
both the dryline and the surface synoptic boundary late in the
day (likely by 6 pm) and congealing into larger clusters while
spreading east into central and south central Kansas. Expecting
additional severe weather as well though the evening with
significant hail threat, as well as isolated tornado and wind with
greatest focus near the frontal boundary (Garden city to Rush
county and south to the Highway 400 corridor. Expect convection to
persist beyond midnight into the early morning hours especially
in south central Kansas counties as the severe threat, (but not
heavy rain) weakens.

Severe convection chances look relatively high again for Tuesday as
the models suggest not enough push southward of the boundary to
get all of southwest Kansas out of the warm sector. By Tuesday we
will have a strong upper vortex moving though the desert southwest
states, while the 850mb from appears to shift slightly northward
during the day, developing a surface low near the panhandles/Elkhart
area by the overnight hours.

.LONG TERM...(Tuesday night through Monday)
Issued at 312 PM CDT Mon May 6 2019

By Wednesday, the front should move south of the region and
bringing a haul of cooler air over the entire area for the
remainder of the week. Stable high pressure settling across the
area Thursday and Friday, resulting in cooler temperatures will
eventually begin to slow recover as return winds develop int
saturday, and showers and thunderstorm chances begin to return to
the forecast.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 614 PM CDT Mon May 6 2019

Thunderstorms will develop across much of southwest and central
Kansas later this evening, potentially affecting all terminals
with gusty outflow winds and low vsbys due to periods of heavy
rainfall. Meanwhile, low level stratus will continue to develop
along and behind a frontal boundary as it pushes slowly south
across western and central Kansas. Ongoing MVFR cigs at KHYS will
persist through this evening with IFR cigs possible generally
after 03Z as the stratus deck lowers overnight. MVFR, and
eventually IFR cigs, are expected to develop in the vicinity of
KGCK and KDDC later tonight with KLBL possibly affected toward
daybreak Tuesday morning.

Southerly winds 10 to 20kt will persist through mid/late evening
south of a near stationary frontal boundary extending across
southwest and central Kansas while northeast winds 10 to 20kt
prevail north of the boundary. The boundary is projected to begin
shifting southward overnight turning winds northeasterly 10 to
20kt across the remainder of southwest and central Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  67  55  69 /  70  70  80  30
GCK  51  63  50  63 /  70  60  70  40
EHA  52  68  50  64 /  30  50  50  20
LBL  55  70  53  68 /  40  70  70  20
HYS  49  59  51  62 /  90  70  80  60
P28  58  75  58  75 /  60  70  80  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday evening for KSZ046-064>066-
078>081-087>090.

&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...JJohnson
Hazardous weather outlook, May 6, 4:35 AM CDT, 16 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
435 AM CDT Mon May 6 2019

KSZ030-031-043>046-061>066-074>081-084>090-070945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
435 AM CDT Mon May 6 2019 /335 AM MDT Mon May 6 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Severe thunderstorms will be possible this afternoon and early
tonight across southwest and south central Kansas. Baseball size
hail and wind gusts of 60 mph will be possible with some of these
storms. A few tornadoes will also be possible.

Periods of heavy rainfall from these storms overnight may result
in ponding of water on roadways or poor drainage areas. Localize
flash flooding can not be ruled out.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Significant risk
* Non-thunderstorm wind: Elevated risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

Severe thunderstorms will be possible across portions of
southwest and central Kansas Tuesday and Wednesday. Large hail,
damaging winds, and heavy rainfall will be the main threats with
the strongest storms. Tornadoes may be possible as well.

Days 2-7 Hazards
----------------
* Tuesday
  - Flooding: Limited risk
  - Lightning: Significant risk
  - Severe thunderstorm: Elevated risk
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk
  - Non thunderstorm wind: Limited risk

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be required after 3 pm across southwest
and south central Kansas.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, May 6, 6:52 PM CDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Dodge City KS
652 PM CDT Mon May 6 2019

KSZ045-064-070045-
Hodgeman KS-Ness KS-
652 PM CDT Mon May 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NESS AND NORTHEASTERN
HODGEMAN COUNTIES UNTIL 745 PM CDT...

At 652 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Ness City, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This was a rapidly strengthening storm and may become severe soon!

Locations impacted include...
Gray and Bazine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 100 AM CDT for southwestern
and west central Kansas.

LAT...LON 3823 10012 3835 10012 3848 9960 3813 9959
TIME...MOT...LOC 2352Z 255DEG 21KT 3828 10001

UMSCHEID
Local storm report, May 6, 7:34 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
734 PM CDT MON MAY 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             4 N SEWARD              38.24N 98.79W
05/06/2019  E1.00 INCH       STAFFORD           KS   PUBLIC

&&

LEE
Special weather statement, May 6, 7:40 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Dodge City KS
740 PM CDT Mon May 6 2019

KSZ043-063-070130-
Finney KS-Scott KS-
740 PM CDT Mon May 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FINNEY AND
SOUTHEASTERN SCOTT COUNTIES UNTIL 830 PM CDT...

At 739 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Friend, moving north at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Scott City, Shallow Water, Grigston and Friend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 100 AM CDT for southwestern
and west central Kansas.

LAT...LON 3813 10073 3820 10100 3854 10100 3853 10070
TIME...MOT...LOC 0039Z 185DEG 19KT 3828 10088

RUSSELL
Local storm report, May 6, 8:22 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
822 PM CDT MON MAY 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     HAIL             LARNED                  38.19N 99.10W
05/06/2019  E1.75 INCH       PAWNEE             KS   PUBLIC

&&
Local storm report, May 6, 8:25 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
825 PM CDT MON MAY 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     9 S SYRACUSE            37.86N 101.76W
05/06/2019  E60 MPH          HAMILTON           KS   LAW ENFORCEMENT

&&
Local storm report, May 6, 8:37 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
837 PM CDT MON MAY 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     HAIL             1 SW LARNED             38.18N 99.11W
05/06/2019  E1.00 INCH       PAWNEE             KS   STORM CHASER

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:10 PM CDTSevere Thunderstorm WarningDDCPawnee, Stafford50 min
May 6, 7:14 PM CDTSevere Thunderstorm WarningDDCHamilton, Morton, Stanton61 min
May 6, 7:26 PM CDTTornado WarningDDCPawnee, Stafford18 min
May 6, 7:40 PM CDTSpecial Weather StatementDDCScott50 min
May 6, 7:51 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Pawnee54 min
May 6, 8:00 PM CDTSevere Thunderstorm WarningDDCPawnee, Stafford45 min
May 6, 8:09 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Morton, Stanton, Stevens51 min
May 6, 8:27 PM CDTFlash Flood WarningDDCPawnee, Stafford4 hr
May 6, 8:41 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Gray, Haskell, Kearny49 min
May 6, 8:43 PM CDTSevere Thunderstorm WarningDDCPawnee, Stafford47 min
May 6, 8:45 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Pawnee45 min
May 6, 8:50 PM CDTFlash Flood WarningDDCHodgeman, Pawnee4 hr
May 6, 8:59 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Meade, Morton, Seward, Stevens46 min
May 6, 9:03 PM CDTFlash Flood WarningDDCMorton3 hr
May 6, 9:14 PM CDTTornado WarningDDCFinney, Gray, Haskell31 min
May 6, 9:15 PM CDTTornado WarningDDCEdwards, Pawnee30 min
May 6, 9:27 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee48 min
May 6, 9:32 PM CDTSevere Thunderstorm WarningDDCClark, Finney, Ford, Gray, Hodgeman, Lane and 1 more43 min
May 6, 9:44 PM CDTTornado WarningDDCEdwards, Pawnee31 min
May 6, 9:45 PM CDTSevere Thunderstorm WarningDDCMorton45 min
May 6, 9:51 PM CDTSevere Thunderstorm WarningDDCStevens54 min
May 6, 9:51 PM CDTTornado Warning Tornado observedDDCEdwards24 min
May 6, 10:09 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Stafford51 min
May 6, 10:10 PM CDTSevere Thunderstorm WarningDDCEllis, Trego50 min
May 6, 10:12 PM CDTTornado WarningDDCEdwards15 min
May 6, 10:13 PM CDTSpecial Weather StatementDDCTrego47 min
May 6, 10:13 PM CDTSevere Thunderstorm WarningDDCClark, Edwards, Finney, Ford, Gray, Hodgeman and 2 more47 min
May 6, 10:16 PM CDTFlash Flood WarningDDCMorton104 min
May 6, 10:23 PM CDTFlash Flood WarningDDCEdwards, Pawnee2 hr
May 6, 10:28 PM CDTSpecial Weather StatementDDCRush47 min
May 6, 10:28 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens24 min
May 6, 10:48 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Kiowa, Pawnee, Pratt, Stafford57 min
May 6, 11:01 PM CDTSpecial Weather StatementDDCStanton44 min
May 6, 11:11 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Rush, Stafford49 min
May 6, 11:13 PM CDTSevere Thunderstorm WarningDDCEdwards, Pratt, Stafford47 min
May 6, 11:55 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford16 min
May 7, 12:25 AM CDTAreal Flood WarningDDCEdwards, Pawnee, Stafford12 hr
May 7, 4:12 AM CDTSpecial Weather StatementDDCKiowa, Pratt63 min
May 7, 10:27 AM CDTSpecial Weather StatementDDCComanche48 min
May 7, 11:13 AM CDTSpecial Weather StatementDDCComanche32 min
May 7, 11:43 AM CDTSpecial Weather StatementDDCComanche47 min
May 7, 12:22 PM CDTAreal Flood WarningDDCEdwards, Pawnee, Stafford24 hr
May 7, 12:27 PM CDTSpecial Weather StatementDDCComanche33 min
May 7, 2:10 PM CDTSpecial Weather StatementDDCPratt35 min
May 7, 2:47 PM CDTSpecial Weather StatementDDCStevens28 min
May 7, 3:06 PM CDTFlash Flood WarningDDCPratt6 hr
May 7, 3:18 PM CDTSpecial Weather StatementDDCSeward27 min
May 7, 4:34 PM CDTSpecial Weather StatementDDCComanche26 min
May 7, 5:03 PM CDTSpecial Weather StatementDDCClark27 min
May 7, 5:06 PM CDTSpecial Weather StatementDDCBarber24 min
May 7, 5:41 PM CDTSpecial Weather StatementDDCFord34 min
May 7, 5:53 PM CDTSpecial Weather StatementDDCMeade37 min
May 7, 5:59 PM CDTFlash Flood WarningDDCClark4 hr
May 7, 6:25 PM CDTSpecial Weather StatementDDCKiowa35 min

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.